Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 30, 20217 counties in Nevada; 5 counties in California

NWS Reno, NV issued this special weather statement at Jul 30, 2021, 1:10 PM PDT for 7 counties in Nevada; 5 counties in California. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 1:10 PM PDT (20:10 UTC)
Expired
Jul 30, 2021, 2:30 PM PDT
In force
80 min
Issued by
NWS Reno, NV

Counties Alpine County, CA, Lassen County, CA, Mono County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 43 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS85 KREV 302010
SPSREV

Special Weather Statement
National Weather Service Reno NV
110 PM PDT Fri Jul 30 2021
 
CAZ070>073-NVZ001>005-302130-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
110 PM PDT Fri Jul 30 2021

...Showers, Thunderstorms, and Localized Heavy Rainfall...

At 1259 PM PDT, Doppler radar showed widespread formation of showers 
and thunderstorms across the Sierra and western Nevada. Heavy 
rainfall is the primary concern for today, especially south of 
Highway 50 along the Sierra, Sierra Front, and for Mineral and 
southern Lyon counties. Periods of intense rainfall will be possible 
and could lead to flash flooding. Most susceptible locations include 
burn scars, areas of steep terrain, and poorly drained urban areas. 
Winds in excess of 30 mph will also be possible from storms today.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Kings Beach, Crowley Lake, Bieber, Gardnerville, Virginia City, June
Lake, Carson Pass, Boca Reservoir, Lee Vining, Twin Lakes, Incline
Village, Doyle, Herlong and Chilcoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will be possible today and may lead to flash 
flooding. Have a way to monitor NWS warnings, and do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 3773 11926 3804 11931 3885 12016 4059 12132
      4118 12133 4119 12005 4170 12023 4200 12001
      4199 11932 4096 11933 4086 11765 4068 11764
      4068 11730 3955 11749 3910 11778 3900 11819
      3847 11770 3789 11842 3746 11784 3746 11878
TIME...MOT...LOC 1959Z 240DEG 6KT 3985 11945 

$$

MB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 30, 1:06 PM PDT, 4 minutes earlier.

Area forecast discussion, Jul 30, 1:06 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
106 PM PDT Fri Jul 30 2021

.SYNOPSIS...

Daily thunderstorm chances are in the forecast through this weekend
with locally heavy rain. Winds will be light except gusty around
thunderstorms. A drier southwest flow will bring decreasing storm
chances and a return to typical afternoon breezes next week. Other
than period of milder weather this weekend, temperatures will not
be far from average.

&&

.SHORT TERM...

Extended the Flash Flood Watch for Mono, southern Lyon, and
Mineral Counties into Saturday afternoon. Models have been
consistent in developing strong convection, especially over Mono
County Saturday afternoon.

No other big changes to the forecast, plenty of moisture around
the region for showers and thunderstorms the rest of today and
Saturday. However cloud cover and loss of surface heating will
help limit convective strength in some locations and lead to
lighter intensity shower activity. Cloud cover north of Reno-
Tahoe is limiting thunderstorms for now over northeast CA. Cloud
cover Saturday appears greatest over Reno-Tahoe-Carson-Fallon and
points to the north which may keep highs in the upper 80s to low
90s in the valleys with upper 70s to mid 80s in the Sierra and in
the Virginia Highlands.

Sunday continues to look interesting with strong thunderstorms
possible as low pressure nears the CA coast. There is a bit of a
wave and some dry air breaking into the Sierra and western NV
Sunday afternoon, which could help with surface based heating.
A light zephyr breeze may also help focus convective potential
along and just to the east of US-395. Heavy rain is still a
possibility Sunday, though outflow winds may be the bigger threat.
Brong

.LONG TERM...Monday through Saturday...

No significant changes to the long term forecast with a dry
southwest flow expected to persist next week through at least
Friday. A possible exception is a weak shortwave moving into Oregon
could allow for isolated thunderstorms to develop near the Oregon
border on Monday, but otherwise a break in thunderstorm activity is
expected for the rest of the work week and possibly through next
weekend. Expect seasonably-average high temperatures and westerly
breezes each afternoon.

Some (but not all) computer guidance shows increased
afternoon/evening wind gusts Wednesday as a trough near the West
Coast strengthens slightly and creates an uptick in wind speeds
aloft. Wind speeds are not looking extreme, but Wednesday may be a
day to monitor for possible fire weather concerns due to low RH
and breezy afternoon winds. -JCM

&&

.AVIATION...

Widespread thunderstorms are expected in the Sierra and western
Nevada this afternoon and evening, developing from south to north.
Main threats will be heavy rain, erratic wind gusts 40+ knots, and
reduced CIG/VIS with mountain obscuration. For Saturday widespread
cloud cover is expected but chances for strong thunderstorms
continues for both Saturday and Sunday afternoons.

Smoke continues to impact areas around the Dixie Fire near Quincy
and Susanville with only minor impacts to visibility currently
expected to terminals in Reno/Tahoe. -Jon/Zach

&&

.FIRE WEATHER...

Thunderstorms with heavy rain and gusty outflow winds remain in
the forecast through Sunday. There is some potential for
widespread showers Saturday with minimal lightning activity.
Activity may re-intensify Sunday, especially along the Sierra
Front and eastern Sierra as low pressure nears the California
coast.

Drier and stable southwest flow should break well into western NV
late Sunday night and Monday. Expect afternoon and evening
breezes to 25-30 mph to start next week. Simulations are showing
potential for some sustained gusty winds Wednesday if low
pressure swings into the west coast. Not all simulations have this
area of low pressure, so confidence is only low to medium at this
time for a critical fire weather day. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch through Saturday evening NVZ001.

     Flash Flood Watch until 8 PM PDT this evening NVZ002-003.

CA...Flash Flood Watch through Saturday evening CAZ073.

     Flash Flood Watch until 8 PM PDT this evening CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 30, 1:10 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
110 PM PDT Fri Jul 30 2021

CAZ070>073-NVZ001>005-302130-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
110 PM PDT Fri Jul 30 2021

...Showers, Thunderstorms, and Localized Heavy Rainfall...

At 1259 PM PDT, Doppler radar showed widespread formation of showers
and thunderstorms across the Sierra and western Nevada. Heavy
rainfall is the primary concern for today, especially south of
Highway 50 along the Sierra, Sierra Front, and for Mineral and
southern Lyon counties. Periods of intense rainfall will be possible
and could lead to flash flooding. Most susceptible locations include
burn scars, areas of steep terrain, and poorly drained urban areas.
Winds in excess of 30 mph will also be possible from storms today.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Kings Beach, Crowley Lake, Bieber, Gardnerville, Virginia City, June
Lake, Carson Pass, Boca Reservoir, Lee Vining, Twin Lakes, Incline
Village, Doyle, Herlong and Chilcoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will be possible today and may lead to flash
flooding. Have a way to monitor NWS warnings, and do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3773 11926 3804 11931 3885 12016 4059 12132
      4118 12133 4119 12005 4170 12023 4200 12001
      4199 11932 4096 11933 4086 11765 4068 11764
      4068 11730 3955 11749 3910 11778 3900 11819
      3847 11770 3789 11842 3746 11784 3746 11878
TIME...MOT...LOC 1959Z 240DEG 6KT 3985 11945

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:55 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Jul 29, 5:14 PM PDTSpecial Weather StatementREVSierra61 min
Jul 29, 6:48 PM PDTAreal Flood AdvisoryREVPlumas3 hr
Jul 30, 1:40 PM PDTSpecial Weather StatementREVSierra50 min
Jul 30, 3:35 PM PDTAreal Flood AdvisoryREVMono115 min
Jul 30, 4:45 PM PDTFlash Flood WarningREVMono3 hr

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.